Alert archive / Ohio / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 192, NWS Charleston, WV

June 23, 2008Washington County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Jun 23, 2008, 4:59 PM EDT for Washington County, Ohio. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2008, 4:59 PM EDT (20:59 UTC)
Expired
Jun 23, 2008, 5:45 PM EDT
In force
46 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

County Washington County, OH

The radar

The Charleston,WV radar (KRLX), 132 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 5:10 PM EDTHAIL 0.75Bartlett, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2008-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2008-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 232059
SVRRLX
OHC167-232145-
/O.NEW.KRLX.SV.W.0192.080623T2059Z-080623T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
459 PM EDT MON JUN 23 2008

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN SOUTHEAST OHIO...
  THIS INCLUDES THE CITY OF MARIETTA...

* UNTIL 545 PM EDT

* AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 17 MILES WEST OF MARIETTA...OR ABOUT 7 MILES
  SOUTHEAST OF CHESTERHILL...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARIETTA BY 525 PM EDT...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3958 8125 3958 8114 3945 8115 3941 8120
      3938 8141 3941 8147 3936 8152 3932 8185
      3941 8185 3950 8182 3948 8172 3953 8171
      3960 8135 3960 8126
TIME...MOT...LOC 2059Z 258DEG 37KT 3942 8177

$$

29
1 follow-up statement
000 
WWUS51 KRLX 232138
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
539 PM EDT MON JUN 23 2008

OHC167-232149-
/O.EXP.KRLX.SV.W.0192.000000T0000Z-080623T2145Z/
WASHINGTON OH-
539 PM EDT MON JUN 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR WASHINGTON COUNTY EXPIRES AT
545 PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3958 8125 3958 8114 3945 8115 3941 8120
      3938 8141 3941 8147 3936 8152 3932 8185
      3941 8185 3950 8182 3948 8172 3953 8171
      3960 8135 3960 8126
TIME...MOT...LOC 2139Z 258DEG 37KT 3950 8125

$$

21

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 4:15 PM EDT, 44 minutes earlier.

Area forecast discussion, Jun 23, 4:15 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
415 PM EDT MON JUN 23 2008

.SYNOPSIS...
COLD FRONT CROSSES THE AREA THIS EVENING. HIGH PRESSURE MOVES IN
TUESDAY. A WARM FRONT MOVES BACK NORTH OF THE AREA WEDNESDAY NIGHT
WHILE HIGH PRESSURE OVER THE SOUTHEAST IS IN CONTROL THROUGH FRIDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
THINGS GETTING BUSY AS CONVECTION CURRENTLY FIRING OVER SE
OHIO...AHEAD OF COLD FRONT. COLD FRONT...CURRENTLY LOCATED OVER
CENTRAL OHIO...PROGGED TO MOVE THROUGH AND CLEAR CWA BY 03Z. MODELS
BRING H5 TROUGH BY 12Z. DEEP SHEAR AND CAPE NOT THAT IMPRESSIVE OVER
AREA. CONVECTION THAT FORMS SHOULD STAND STRAIGHT UP. STEEP MID
LEVEL LAPSE RATES AND LOW FREEZING LEVEL IN PLACE WILL SUPPORT LARGE
HAIL AS THE PRIMARY THREAT. ALREADY RECEIVING PENNY SIZE HAIL
REPORTS FROM THE CONVECTION OVER SE OHIO ATTM. CONVECTION WILL
PROGRESS ACROSS AREA FROM WEST TO EAST THIS AFTERNOON/EVENING
...DECREASING IN INTENSITY AFTER SUNSET. SFC HIGH PRESSURE BUILDS IN
FOR TUESDAY...PROVIDING FOR A DRY DAY.

ONGOING FCST FOR MINT TONIGHT AGREES WELL WITH LATEST GUIDANCE...SO
DID NOT STRAY TOO FAR. GENERALLY FOLLOWED LMOS AND MET FOR MAXT ON
TUESDAY AS MAV SEEMS TOO WARM ACROSS THE BOARD.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
THE MODELS ARE IN DECENT AGREEMENT FOR THE MID RANGE PERIOD AS
INITIALLY THE ATMOSPHERE REMAINS DRY SO HAVE KEPT CLOUDS DOWN TO A
MINIMUM TUESDAY NIGHT WITH DRY WEATHER.  ON WEDNESDAY...AS THE FRONT
BEGINS TO TURN AROUND AND HEAD BACK NORTH...THE CLOUDS WILL BEGIN TO
INCREASE...BUT SHOULD BE MAINLY HIGH CLOUDS.  AS THE FRONT GETS
CLOSER WED NIGHT...SHORTWAVE ENERGY ROTATING OVER THE TOP OF THE
FRONT ON THE NORTHERN SIDE OF THE DEVELOPING SERN US RIDGE COULD
PRODUCE AN AREA OF SHOWERS.  THE GFS IS A LITTLE MORE PROGRESSIVE
WITH THE WAVE AND ALLOWS IT TO TURN A LITTLE MORE SE THAN THE SLOWER
NAM.  AT THIS STAGE LIKE THE GFS HANDLING OF THE SHORTWAVE SO HAVE
BROUGHT THE CHANCE POPS WED NIGHT INTO THURSDAY MORNING DOWN TO
CRW/HTS LINE AND THEN LIFT IT NORTHEAST AWAY FROM THE AREA THURSDAY
MORNING.  ONCE THE FRONT AND SHORTWAVE CLEARS...THE RIDGING OVER THE
SE WILL BEGIN TO BUILD NORTHWARD...WHICH WILL ALLOW THE TEMPERATURES
AND HUMIDITY TO BEGIN TO RISE.

FOR TEMPERATURES...LEANED TOWARD THE MET EARLY IN THE PERIOD
ESPECIALLY FOR WED AND WED NIGHT AS THE MAV HAS BEEN GIVE TOO LARGE
OF A DIURNAL OF LATE.  ALSO THE 850 MB TEMPERATURES OFF BOTH MODELS
WOULD SUPPORT THE COOLER MET NUMBERS.  FOR THURSDAY AND THURSDAY
NIGHT THE MEX NUMBERS LOOKED REASONABLE.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
INITIALLY WILL BEGIN THE EXTENDED WITH A STRONG SERN US RIDGE IN
PLACE AND THEN GRADUALLY EXPECT A STRONGER TROUGH/CLOSED LOW OVER
THE NRN PLAINS AND GREAT LAKES TO KNOCK THE RIDGE DOWN AND PUSH A
FRONT THROUGH THE REGION.  THE OPERATIONAL ECMWF AND GFS BOTH SHOW
THIS ENHANCED TROUGHING FOR THE SAT NIGHT/SUNDAY TIME FRAME.  HPC
WAS A LITTLE TAMER WITH THE TROUGH AS THE ENSEMBLE MEMBERS WERE MORE
PROGRESSIVE AND DID NOT PUSH THE COLD FRONT AS FAR SOUTH...GETTING
TOWARD THE NC/VA BORDER BY SUNDAY MORNING...WHICH IS
CLIMATOLOGICALLY FAVOR.  FOR NOW HAVE FOLLOWED MORE ALONG THE HPC
SCENARIO FOR THE PERIOD.  HAVE TRIED TO DOWN PLAY THE DAYTIME
CONVECTION ON FRIDAY AS THE MOISTURE LOOKS TO BE LACKING AND WITH
OUT MUCH OF A KICKER NOT ANTICIPATING MUCH ACTIVITY ON FRIDAY.  AS
THE FRONT ARRIVES...AND THE MODELS ARE STRUGGLING WITH WHEN THE
FRONT ARRIVES FROM SAT AFTERNOON INTO EARLY SUNDAY MORNING...EXPECT
MORE ORGANIZED AREA OF SHOWERS AND THUNDERSTORMS TO DEVELOP.

BEHIND THE FRONT ON SUNDAY...HAVE LOWERED POPS DOWN AND SHOULD SEE
DRIER CONDITIONS RETURN THROUGH MONDAY.

FOR TEMPERATURES...HAVE GONE ABOVE THE HPC NUMBERS ON FRIDAY AND
THEN AFTER GENERALLY RAN CLOSE TO THERE NUMBERS WHERE WERE FAIRLY
CLOSE TO THE ENSEMBLE VALUES.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
SCT STRONG TSRA WILL DEVELOP AHEAD OF A COLD FRONT THIS AFTN. DUE TO
SCT NATURE OF CONVECTION...DIFFICULT TO PIN DOWN WHICH SITE WILL BE
HIT. HIGHEST PROBABILITY LIES OVER THE OHIO RIVER WHERE CONVECTION
IS CURRENTLY DEVELOPING. MENTIONED TSRA IN TEMPO 19-23Z FOR
PKB..HTS..20-23Z FOR CRW. FRONT CLEARS AREA BY 03Z. IFR/LIFR FOG
POSSIBLE 08-13Z TUESDAY FOR RIVERS AND AREAS RECEIVING
RAIN...ESPECIALLY EKN...CRW..BKW.

AVIATION OUTLOOK /AFTER 18Z TUE/...IFR CONDITIONS NOT EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ESS/30
NEAR TERM...30
SHORT TERM...ESS
LONG TERM...ESS
AVIATION...30
Hazardous weather outlook, Jun 23, 4:15 AM EDT, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
415 AM EDT MON JUN 23 2008

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-240815-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
415 AM EDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE
TODAY.  THE STORM PREDICTION CENTER HAS THIS AREA UNDER A SLIGHT
RISK FOR SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 23, 4:18 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
418 PM EDT MON JUN 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             10 SE MASON             38.91N 81.90W
06/23/2008  E0.88 INCH       MEIGS              OH   PUBLIC

            NICKEL SIZE HAIL NEAR LETART IN MASON COUNTY.

&&

JSIKORA
Special weather statement, Jun 23, 4:27 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
427 PM EDT MON JUN 23 2008

KYZ101-OHZ086-087-232100-
GALLIA-GREENUP-LAWRENCE-
427 PM EDT MON JUN 23 2008

...A STRONG THUNDERSTORM WILL AFFECT LAWRENCE...NORTHERN GREENUP AND
SOUTHWESTERN GALLIA COUNTIES...

AT 424 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED OVER WEST PORTSMOUTH...MOVING EAST AT
30 MPH.

THIS STORM WILL PRODUCE HAIL UP TO DIME SIZE.

THIS STORM WILL BE NEAR GRAYS BRANCH AROUND 440 PM...GREENUP AROUND
445 PM...WURTLAND AROUND 450 PM...VERNON AROUND 455 PM AND LAKE
VESUVIUS AROUND 500 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

29
Local storm report, Jun 23, 4:29 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
429 PM EDT MON JUN 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             COTTAGEVILLE            38.87N 81.82W
06/23/2008  E1.00 INCH       JACKSON            WV   PUBLIC

&&

JSIKORA
Local storm report, Jun 23, 4:41 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
441 PM EDT MON JUN 23 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             SOUTH SHORE             38.69N 82.95W
06/23/2008  U0.75 INCH       GREENUP            KY   PUBLIC

&&

NNNN
Local storm report, Jun 23, 4:51 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
451 PM EDT MON JUN 23 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             ATHENS                  39.31N 82.08W
06/23/2008  U0.88 INCH       ATHENS             OH   PUBLIC

&&

NNNN
Local storm report, Jun 23, 4:53 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
453 PM EDT MON JUN 23 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             JACKSON                 39.03N 82.64W
06/23/2008  U0.75 INCH       JACKSON            OH   PUBLIC

&&

NNNN

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:29 PM EDTSevere Thunderstorm WarningRLXGallia, Meigs, Washington31 min
Jun 22, 8:57 PM EDTSevere Thunderstorm WarningRLXMeigs, Washington48 min
Jun 23, 2:03 PM EDTSevere Thunderstorm WarningRLXJackson, Vinton27 min
Jun 23, 2:16 PM EDTSevere Thunderstorm WarningRLXAthens, Vinton29 min
Jun 23, 2:30 PM EDTSevere Thunderstorm WarningRLXGallia, Jackson, Meigs, Vinton30 min
Jun 23, 2:52 PM EDTSevere Thunderstorm WarningRLXPerry23 min
Jun 23, 3:15 PM EDTSevere Thunderstorm WarningRLXMorgan, Perry30 min
Jun 23, 3:30 PM EDTSevere Thunderstorm WarningRLXAthens, Gallia, Meigs45 min
Jun 23, 4:37 PM EDTSevere Thunderstorm WarningRLXLawrence23 min
Jun 23, 5:24 PM EDTSevere Thunderstorm WarningRLXAthens, Morgan36 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.